Tennessee, 2012Damaging Winds in Tennessee, January 17, 2012
January 17, 2012 · NWS MRX · 2 events in 2 counties and zones
A deepening low pressure system moved from Missouri to Southern Ontario during the day dragging a cold front through the Southern Appalachians late in the afternoon. A strong low level jet increased convective wind gusts in storms that developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moved from Missouri to Southern Ontario during the day dragging a cold front through the Southern Appalachians late in the afternoon. A strong low level jet increased convective wind gusts in storms that developed along the front. The event was limited in scope due to the meager instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 17, 1:45 PM CST, 2 hours earlier.
Area forecast discussion, Jan 17, 1:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EST TUE JAN 17 2012
.SHORT TERM (TONIGHT AND WEDNESDAY)...COLD FONT WILL MOVE THROUGH
THE AREA THIS EVENING. CONVECTION OUT AHEAD OF THE FRONT WILL
GENERATE OCCASIONAL EMBEDDED THUNDER AND BRIEF MODERATE TO HEAVY
RAIN AS THE NARROW BAND OF CONVECTION MOVES THROUGH. THE STRONG
WIND FIELD AHEAD OF THE FRONT WILL MOVE OFF EARLY THIS EVENING AND
WILL ALLOW THE WIND ADVISORY TO EXPIRE. BEHIND THE FRONT...LOOK FOR
IMPROVING CONDITIONS WITH DECREASING WINDS AND CLOUDS. SURFACE HIGH
BUILDS IN ON WEDNESDAY WITH A COOL...DRY AIR MASS MOVING IN FOR A
QUIET WEATHER DAY WITH TEMPERATURES WARMING INTO THE 30S AND 40S.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES SHORTWAVE
AND ASSOCIATED COLD FRONT WON'T BRING ANY PRECIPITATION TO OUR
REGION IN THE FIRST FEW PERIODS...BUT WILL KEEP MIN TEMPS ON THE
COOL SIDE RIGHT AROUND SEASONAL NORMALS. AFTERWORDS...MIN TEMPS
MODERATE TO WELL ABOVE CLIMO...SO NO WINTRY WEATHER AHEAD FOR NOW.
HIGHS WARM THROUGH THE 50S POSSIBLY INTO MID 60S...DEPENDENT ON HOW
MUCH CLOUD COVER AND SHOWERS DEVELOP.
THE UPPER FLOW STAYS SOMEWHAT ZONAL AND PROGRESSIVE INTO THE WEEKEND
BEFORE AN UPPER TROUGH DEEPENS (POSSIBLY CLOSING OFF) OVER THE SRN
PLAINS BY MONDAY. MODELS DIVERGE CONSIDERABLY FROM SUNDAY THROUGH
TUESDAY...WITH MORE CONTINUITY IN FOLLOWING THE GFS MODEL FOR NOW.
THIS MEANS A MAIN PERIOD OF PRECIPITATION FRIDAY NIGHT INTO SATURDAY
WITH A SOUTHERN STREAM SHORTWAVE...WHICH ECMWF ALSO SHOWS. MODELS
TRENDING DRIER ON FRIDAY...ALSO NOTED IN SREF...SO POPS WERE JUST
ABOUT DROPPED UNTIL FRIDAY NIGHT. SOME UNCERTAINTY FOR WHETHER
SUNDAY REMAINS DRY...BUT ECMWF LOOKS OVERDONE SO TRENDED WITH DRIER
GFS. GFS MODEL IS NOW SLIGHTLY MORE AMPLIFIED WITH SRN PLAINS UPPER
LOW FOR EARLY NEXT WEEK...WITH BEST RAIN CHANCES MONDAY NIGHT OR
TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 32 44 26 54 34 / 50 10 0 0 10
KNOXVILLE AIRPORT, TN 30 40 25 52 30 / 60 10 0 10 10
OAK RIDGE, TN 30 40 25 50 31 / 40 10 0 10 10
TRI CITIES AIRPORT, TN 28 38 21 45 26 / 70 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: WISE.
&&
MJB/TGHazardous weather outlook, Jan 17, 2:18 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EST TUE JAN 17 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-182030-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 PM EST TUE JAN 17 2012 /218 PM CST TUE JAN 17 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...A FEW STRONG TO
MARGINALLY SEVERE...WILL CONTINUE TO MOVE EAST AT 35 TO 40 MPH
ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST KENTUCKY. THESE SHOWERS
AND STORMS WERE OCCURRING ALONG AND JUST AHEAD OF A STRONG COLD
FRONT. THE MAIN THREAT FROM ANY STRONG TO SEVERE STORMS WILL BE
WINDS GUSTING UP TO 45 TO 55 MPH...AND POSSIBLY HAIL UP TO 1 INCH
IN DIAMETER.
THE STORMS ARE MOVING INTO A MORE STABLE ENVIRONMENT OVER EAST
TENNESSEE AND SOUTHWESTERN VIRGINIA...AND WINDS ALOFT ARE EXPECTED
TO CONTINUE TO DIMINISH. THUS...THE THREAT OF SEVERE STORMS IS
MINIMAL AND SHOULD DECREASE MORE AS WE GET INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED...EXCEPT ON A LIMITED BASIS
THIS AFTERNOON.
TG
In the hours before
Special weather statement, Jan 17, 3:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST TUE JAN 17 2012
TNZ081-098-099-172200-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
317 PM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 400 PM CST/500 PM EST/...
AT 306 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SOUTH PITTSBURG...OR 11 MILES
NORTHWEST OF BRIDGEPORT...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...
CHATTANOOGA...MONTEAGLE...SOUTH PITTSBURG...WHITWELL...SIGNAL
MOUNTAIN...LOOKOUT MOUNTAIN...ORME...HALETOWN (GUILD)...MARTIN
SPRINGS...POWELLS CROSSROADS...GRIFFITH CREEK...CARTWRIGHT...LONE OAK
AND RED BANK.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Marion
- When
- January 17, 3:45 PM CST
- Where
- Marion County, 1.33 mi ESE of Glover Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.060, -85.630
Power lines and a few trees were reported down approximately one mile south of the downtown area of Jasper.
Thunderstorm Wind, Hamilton
- When
- January 17, 4:50 PM EST
- Where
- Hamilton County, 0.57 mi W of Chickamauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.070, -85.260
Trees and power lines were reported down in the vicinity of East Ridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357076, 357075.